Monday, August 28, 2017
When Your Medication Doesn't Work: Not Being Willing to Deal with the Side Effects
For all too many people, when they contemplate medicine, they seem to think that if it works for one person, it will work for every person, and frankly, that just isn’t true. The reality is that there are side effects and the “just doesn’t quite do it for me” effects of some medicines, and when this happens, people get bummed because they think that medicine and medical treatments help everything.
"It must be the doctor’s fault. He or she has no clue what he or she is doing."
Frustration and anger set in, and it becomes time to take to the Internet to complain or go to the lawyer’s office to sue for malpractice!
“You wasted my precious time, and since I’m not getting better, it’s time to take it out on someone.”
After all, this is America, Land of the Lawsuit, so just remember, we’re only one frivolous lawsuit away from retiring. Besides, Powerball odds are too great (1 in 292 million) to cash in on that $750 million grand prize someone else won. We need an easier solution.
Nevertheless, for those of us with ethics, this solution isn’t a solution. Besides, when we work in the helping people with issues / concerns or medical professions world, the training program demands that we help people understand this. At least I saw this a few years ago when I worked in the autism environment. As caregivers, we have to help our patients and their families understand this. Thus, it becomes time to face the truth that getting well for long-term concerns or even some health issues is a learning game.
Often, we faced this same thing with our diagnosis. We went through the Choose Your Own Adventure world of ruling incorrect things out to get to the right things. What is the most likely thing that we are likely to be diagnosed with? What is the actual thing we are enduring in this sickness / condition?
For many people, this process goes like some variation of this:
Get our vital signs taken. That’s easy. Go get bloodwork drawn. That’s a little invasive, but it’s nothing we haven’t faced before. Go face down the big metal hoop a joop (should we need a doctor to prod us after we have a lab tech poke us). That smarts. Go get things inserted here or there. Tell me you love me before doing that. Really! Go to the hospital for additional strange testing. Quit that stuff! You’re hurting me. Spend time getting more tests. This cost is really adding up! Get to the frickin’ point! I’m sick of waiting for an answer. I need to send you to a specialist! I know we’ve been having you go to various labs and offices, but I’m going to need you to go to Dr. X for Y in the hopes that they find Z because we seem to be at the end of what my general training can logically deduce. You know; I really never liked / used to like Algebra, but now I really hate this crap! Can we get this stuff figured out? I only have so much sick leave / patience / sanity left. Welcome to Dr. X’s office. We’ll need your co-pay of A dollars. Does my insurance cover this? Yes for some / yes for most / yes for all since you’ve second mortgaged your house to pay the deductible of the mega bucks we’ve already asked for / no because it doesn’t feel like it / no because your local legislators decided to let the state have the right not to / you don’t have insurance, you poor fool.
Right now, I’m in the phase of work and figure this out, so I’d like to say that I know a little about this and the sane way to react to it. Thus, I essentially waited from Friday to today to call back the doctor’s office to say, “The meds aren’t working. Can I get some new ones (without scheduling an appointment to pay $40 to just get one that might)?”
Fortunately, the doctor said yes, so I am now on Artane instead of Amantadine. For the better part of the last 4-5 months, I had been actively taking Amantadine twice a day to treat my tremors. I could have gone 3, but I already wasn’t sleeping much (up past midnight most nights, and only sleeping 6-8 hours when I did), so 2 a day was enough. I also had managed to concoct a rash called livedo reticularis, which was kind of a raised skin thing that was part of the experience. However, it started to itch, so that was annoying. Also, it got purplish and started to look like spider webs, so that really sucked. While it wasn’t as bad as this picture (which is NOT ME), it was getting there. In the cold, it would get more spiderwebby (I know I’m just making up words, but like Bobby Brown, that’s my prerogative). In the warmth, it would go away. Anyway, I was none too impressed, so I made the call.
Now, I’ll be heading to the pharmacy on the way home for my 3 a day, 1 milligram medicine, which I hope works better.
Drugs Dot Com lists the following:
If you experience any of the following serious side effects, stop taking trihexyphenidyl and seek emergency medical attention or contact your doctor immediately:
· an allergic reaction (difficulty breathing; closing of the throat; swelling of the lips, tongue, or face; or hives);
· fast or irregular heartbeats;
· anxiety, hallucinations, confusion, agitation, hyperactivity, or loss of consciousness;
· eye pain; or
· a rash.
Other, less serious side effects may be more likely to occur. Continue to take trihexyphenidyl and talk to your doctor if you experience
· dryness of the mouth;
· large pupils or blurred vision;
· drowsiness or dizziness;
· difficulty urinating or constipation;
· nervousness or anxiety;
· upset stomach; or
· decreased sweating.
This is not a complete list of side effects and others may occur. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.
So yeah, here’s to a new experience with a new med. Hope this one is a little better than the last or at the very least that my hallucinations are at least set to the tune of Jimi Hendrix’s “Axis Bold asLove” CD. I know I'll at least enjoy them if they are.